Safety incident reports on the rise, NPA says
The number of medication safety incidents being reported to the NPA is increasing consistently, the Association said as it published its patient safety report for Quarter 2 of this year. While the report cites a range of contributing factors, by far the most significant is â€˜Work and environment factorsâ€™ (46 per cent).
The most common medication error categories reported during this period were wrong or unclear dose or strength and wrong drug or medicine, each of which accounted for 25 per cent of errors. Lansoprazole and perindopril were the drugs most commonly dispensed in an incorrect strength, while incidents where an incorrect medicine was dispensed included atorvastatin/simvastatin and bendroflumethiazide/bisoprolol.
A recurrent problem highlighted by the report is patient safety incidents involving insulin. The NPA pharmacy team has produced an insulin identification checker in response to this issue, helping pharmacies dispense the appropriate insulin product.Â
The majority of incidents either caused no harm to patients or carried a low level of harm. However, three per cent of incidents caused a moderate level of harm, according to the report.
The most commonly reported contributing factor to patient safety incidents was â€˜Work and environment factorsâ€™ (46 per cent); this continues to account for the largest number of incidents, having been a reported factor in 40 per cent of incidents in the last quarter.Â
â€˜Task factorsâ€™ and â€˜Communication factorsâ€™ contributed to 25 per cent of incidents between them, while â€˜Education and training factorsâ€™ played a role in nine per cent of incidents.
Bust the myths around acne causes so you can recommend effective products and self-care advice